Reason to switch to TZV + TFV ?
Apr 6, 2005
Greetings from Spain, I've been on HAART with EFV, EPV, ZDV for 16 months( 0 VL and 500 - 750 CD4 all this time around - - no side effects). However I'm a bit concerned with this treatment because a friend of mine got resistance to all NNRTI's due to a hepatitis A outbreak that made him stop HAART immediately. Do you think I may think of switch to trizivir + tenofovir to avoid "any accident" that could happen in my life and make me stop unexpectedly this treatment getting resistance to all NNRTI's? Are there side effects on TZV + TFV on the long term and for how long this treatment has been studied? is this treatment as good as my actual one? THANKS IN ADVANCE FOR YOUR EXTREMELY HELPFUL JOB !!!
Response from Dr. Conway
When you are on a regimen such as zidovudine, lamivudine and efavirenz and you stop all the medications at once, you may be in a situation where the zidovudine and lamivudine are cleared from you body more quickly than the efavirenz. You are then left with a single drug on board for a time, perhaps a week or more. If your virus starts growing back, it may be exposed to efavirenz alone and become resistant to it, and to other NNRTIs.
This is, of course, a theoretical risk. However, in people with undetectable viral loads, it may be that the efavirenz will have been cleared from your body well before the virus starts coming back, so there may not be much of a problem.
You are suggesting going on a NRTI alone regimen which will certainly address this issue. However, the regimen you propose is not well validated as a HAART regimen. Another option to consider is to change to efavirenz to a protease inhibitor such as atazanavir. Many people, when doing a single drug switch with an undetectable viral load, would not event give ritonavir with the atazanavir.
You may want to think about this as another way to adress this issue.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.